We exist to improve the lives
of everyone affected by epilepsy

Research into anti-epileptic drugs aggravating seizures

15 July, 2002

A report in the journal Neurology has investigated whether people who have partial seizures see an increase in their seizure frequency when a new anti-epileptic drug (AED) is added.

Researchers from the Westmead Hospital in Sydney were given data from the manufacturers of five new AEDs. More than 40 per cent of patients in clinical trials of tiagabin, topiramate, and levetiracetam saw an increase in seizures when the new AED was added to their drugs. However, these increases were also seen when the patients were given placebos rather than AEDs.

The researchers conclude that this change in seizures when a new drugs is introduced probably represents the spontaneous fluctuation of seizure frequency. When a patient who has started a new AED deteriorates, this is not necessarily a drug effect.